Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at May 16, 2021, 2:07 PM MDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 2:07 PM MDT (20:07 UTC)
- Expired
- May 16, 2021, 2:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Salt Lake City, UT
The radar
The Salt Lake City radar (KMTX), 133 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WWUS85 KSLC 162007
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
207 PM MDT Sun May 16 2021
UTZ101-162045-
Great Salt Lake Desert and Mountains UT-
207 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BOX ELDER COUNTY
UNTIL 245 PM MDT...
At 207 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 24 miles northeast of Montello...moving northwest
at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Etna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4154 11404 4170 11404 4178 11398 4159 11379
4147 11393 4150 11405
TIME...MOT...LOC 2007Z 130DEG 5KT 4156 11391
$$
WebberWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 16, 9:02 AM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 16, 9:02 AM MDT, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 902 AM MDT Sun May 16 2021 .UPDATE...The Storm Prediction Center has highlighted portions of northern Utah in a marginal risk again today, with an attendant 5% neighborhood probability of severe hail and wind. 12Z HREF/CAMS trends support this assertion. Morning mesoanalysis indicates a weak boundary remains in place across northern Utah. Relatively clear skies to the north of this boundary will quickly lead to destabilization through early afternoon...with SBCAPE values between 500-1000 J/kg. Deep layer shear is somewhat low for organized convection, near around 25 kts or so. The upper level trough that has impacted the region for the last several days is currently located near Death Valley...moving toward Las Vegas this afternoon. As a result, northern Utah will be located in an area of upper level diffluence, supporting relatively widespread convection. Even the higher terrain of central and southern Utah and the adjacent valleys will see at least high-based showers this afternoon and evening. The biggest threat for the Wasatch Front and northern Utah will be gusty winds and periodic small hail. With surface dewpoints near 45F along the Wasatch Front, expect brief heavy rainfall as well. The timeline on convection looks to be genesis near and south of Salt Lake City around 19-20Z, shifting northward to the Cache by around 21-22Z. Additional convection is expected to impact the west desert areas through 02Z or so. The HRRR has been consistent run to run with the development of a mesohigh across far northern Utah with this convection. This would cause gusty, north to northwesterly winds across the Wasatch Front, largely in the wake of any convection. Updated the forecast to increase PoPs with higher confidence regarding convection coverage, add the threat of gusty winds and small hail, bump winds to indicate the formation of the mesohigh and expand convective coverage to handle the microburst threat across central and southern Utah. Aviation and fire weather discussions are also updated. && .SYNOPSIS...A slow moving upper level low will continue to bring unsettled conditions to the region through the early part of the week. && .SHORT TERM (THROUGH 12Z WEDNESDAY)...The upper low currently over central California this morning will continue to track southeast towards far southern Nevada today. Ahead of this low, Utah remains under a southerly flow aloft. A shallow boundary is still in place over far northern Utah, but the northerly surface pressure gradient there curls around to easterly across the northern Wasatch and southwest Wyoming. Gusty canyon winds were noted overnight near canyons along the northern Wasatch Front, with gusts peaking at 56 mph locally in Farmington but in the 35-45 mph range in other areas near the canyons. Winds have since decreased from peak strength as the gradient has relaxed, although enhanced but not particularly strong canyon winds will continue through the early morning hours. With moisture remaining in place especially across the north, expect convection to develop again today, mainly over the north with a few high-based showers also possible across central Utah. HREF members and some deterministic models are all consistent with the strongest convection initially developing over the Wasatch this afternoon. This correlates to an area of ascent owing to a coupling of low- level convergence and upper diffluence. This convection will expand and spread northward with the large-scale flow, and with the airmass having gradually moistened, measurable rain will be possible, even in valleys adjacent to the mountains. Across central Utah, convection will be more high-based and will likely produce more gusty winds than measurable rain. Temperatures today are expected to be generally a few degrees cooler compared to yesterday for many areas. Increased cloud cover and precipitation will contribute to this cooling trend across north, while H7 cold advection will take place across southwest Utah in advance of the approaching low. That being said, afternoon maxes are likely to remain above climatological normals. Moisture will continue to increase tomorrow as the upper low tracks east across far northern Arizona. Expect to see more widespread convection, with some wet storms possible across the higher terrain. Temperatures will continue to trend slightly cooler with northerly flow spreading into the area. As the storm exits to the east on Tuesday, lingering moisture will continue to bring some showers to the mountains and east. However, with heights rising ahead of a building shortwave ridge, warmer temperatures will begin spreading back into the area. .LONG TERM (After 12Z Wednesday)...The primary forecast challenge for the long term period continues to revolve around the track and evolution of a deepening trough that will pivot across the local area late this week. Noting a higher probability of a deeper solution as the trough amplifies down the pac coast Wed-Thu, this prior to the trough trending negatively tilted later Thu surging a potent cold front across the area into Friday. Ahead of this front, and coincident, the potential for strong and gusty southwesterly winds remains, largely for areas across western Utah Thu, and southeastern Utah Friday. Elevated fire weather concerns look likely coincident with those strong winds and a dry pre-frontal boundary layer. Focused precip potential remains tied to the northern half of the forecast area with and post frontal passage within a strong CAA environment during the Thu/Fri period. Although the strongest dynamics and deepest moisture will remain north and across the northern Rockies region, the likelihood of at least modest precip amounts exists for primarily the northern third of Utah and SW WY. Breadth of cold advection will allow for sharply lowering snow levels, with blended guidance suggesting near 7kft by late Friday. Lots of details remain to be worked out in time with this trough, so continue to monitor latest forecasts for more detail moving forward. && .AVIATION...KSLC...Winds will remain light and southerly this morning as showers and storms develop along the Wasatch Mountains. This will bring a 60% chance of a brief shower and possible thunderstorm with best timing 19-22Z. Showers may initially produce gusty south winds around 18-19Z, but CAM guidance is increasing confidence in a meso high developing to the north resulting in stronger north winds sustained 10-20 knots beginning around 19-21Z. Any outflow winds could gust up to 35 knots between 19-00Z. Any showers or dusty outflow could briefly produce MVFR visibility but expecting VFR conditions at the terminal through today. Rest of Utah and southwest Wyoming...High based shower and storm potential is expected to increase for the following terminals this afternoon and evening...KENV, KLGU, KOGD, KEVW, KSLC, KPVU, and KHCR. The primary impact from these will brief gusty and erratic winds with passage of storms. Gusts in excess of 40 mph can't be ruled out. Hires models are indicating a meso high developing this afternoon across northwest Utah which could produce stronger sustained northerly winds for Wasatch Front terminal sites. Outside of this, gusty southwesterly winds will once again exists this afternoon for KCDC, KSGU, and KBCE during the peak heating hours. && .FIRE WEATHER...A slow-moving storm system will continue to impact the area through Monday. Shower and thunderstorm activity can be expected again today. Over northern Utah, some thunderstorms may produce wetting rain, otherwise they will remain generally dry. Locally gusty south winds are expected once again across southern Utah today while the airmass remains on the dry side. Showers and thunderstorms will become more widespread tomorrow. Wetting rain will again be possible across the higher terrain. By Tuesday, the storm system will be east of the area but lingering moisture will continue to produce a few showers mainly over the spine of Utah and eastern valleys. Thereafter, southerly winds will increase again midweek ahead of the next storm system which will move into the area late week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Red Flag Warning until 9 PM MDT this evening for UTZ495-497-498. WY...None. && Kruse/Burghardt/Struthwolf/Cheng/Merrill For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 16, 8:30 AM MDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 830 AM MDT Sun May 16 2021 UTZ101>131-WYZ021-171300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 830 AM MDT Sun May 16 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Strong thunderstorms can be expected once again across portions of northern Utah and southwest Wyoming this afternoon and evening. Small hail, brief moderate rain, and gusty winds are the main threats with these storms. Across the higher terrain of central and southern Utah as well as the adjacent valleys of eastern Utah, gusty microburst winds are again possible near high based showers and thunderstorms. Critical fire weather conditions are expected across portions of southern Utah due to gusty winds and low humidity. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms will become more widespread across the area on Monday. Brief moderate rain, small hail, and gusty winds will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, May 16, 1:20 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
120 PM MDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL HERRIMAN 40.52N 112.03W
05/16/2021 E1.00 INCH SALT LAKE UT PUBLIC
&&
CRKSpecial weather statement, May 16, 1:52 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 152 PM MDT Sun May 16 2021 UTZ101-102-104-105-162030- Salt Lake Valley UT-Northern Wasatch Front UT- Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT- 152 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX ELDER... NORTHWESTERN SALT LAKE...SOUTHWESTERN DAVIS AND NORTHEASTERN TOOELE COUNTIES UNTIL 230 PM MDT... At 152 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Stansbury Park, or 13 miles northeast of Grantsville...moving northwest at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Great Salt Lake South of the Causeway and Lake Point. This includes Interstate 80 in Utah between mile markers 95 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4071 11214 4065 11230 4092 11274 4110 11250 TIME...MOT...LOC 1952Z 137DEG 26KT 4073 11230 Webber
Special weather statement, May 16, 1:55 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 155 PM MDT Sun May 16 2021 UTZ101-102-162030- Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT- 155 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TOOELE COUNTY UNTIL 230 PM MDT... At 154 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Stansbury Park, or near Tooele...moving northwest at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Tooele, Grantsville, Stansbury Park, Tooele Army Depot, Great Salt Lake South of the Causeway, Lake Point and Erda. This includes Interstate 80 in Utah between mile markers 78 and 98. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4059 11218 4049 11231 4071 11267 4089 11241 TIME...MOT...LOC 1954Z 137DEG 18KT 4059 11228 Webber
Local storm report, May 16, 1:58 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
158 PM MDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL TOOELE 40.54N 112.30W
05/16/2021 E0.88 INCH TOOELE UT TRAINED SPOTTER
&&
CRKSpecial weather statement, May 16, 1:58 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 158 PM MDT Sun May 16 2021 UTZ103-104-108-110-162045- Eastern Box Elder County UT-Wasatch Back UT- Northern Wasatch Front UT-Wasatch Mountains I-80 North UT- 158 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBER...EASTERN BOX ELDER...NORTHEASTERN DAVIS AND WEST CENTRAL MORGAN COUNTIES UNTIL 245 PM MDT... At 158 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Morgan...moving northwest at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... Ogden, Hill Air Force Base, Roy, North Ogden, South Ogden, Washington Terrace, Riverdale, Hooper, South Weber, Marriott-Slaterville, Uintah, Weber State University, South Willard, West Haven, Pleasant View, Farr West, Harrisville, Plain City, Huntsville and Mountain Green. This includes the following highways... Interstate 15 between mile markers 339 and 353. Interstate 84 between mile markers 82 and 100. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4112 11162 4105 11174 4122 11220 4143 11198 TIME...MOT...LOC 1958Z 128DEG 20KT 4111 11173 Webber
Special weather statement, May 16, 2:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
207 PM MDT Sun May 16 2021
UTZ101-162045-
Great Salt Lake Desert and Mountains UT-
207 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BOX ELDER COUNTY
UNTIL 245 PM MDT...
At 207 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 24 miles northeast of Montello...moving northwest
at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Etna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4154 11404 4170 11404 4178 11398 4159 11379
4147 11393 4150 11405
TIME...MOT...LOC 2007Z 130DEG 5KT 4156 11391
WebberThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:30 PM MDT | Special Weather Statement | SLC | 45 min | |
| May 16, 1:07 PM MDT | Special Weather Statement | SLC | Salt Lake | 38 min |
| May 16, 1:22 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 23 min |
| May 16, 1:52 PM MDT | Special Weather Statement | SLC | Davis | 38 min |
| May 16, 1:55 PM MDT | Special Weather Statement | SLC | Salt Lake | 35 min |
| May 16, 1:58 PM MDT | Special Weather Statement | SLC | Weber | 47 min |
| May 16, 2:03 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Weber | 27 min |
| May 16, 2:20 PM MDT | Special Weather Statement | SLC | Salt Lake | 40 min |
| May 16, 2:29 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 31 min |
| May 16, 2:31 PM MDT | Special Weather Statement | SLC | Davis | 44 min |
| May 16, 2:50 PM MDT | Special Weather Statement | SLC | 55 min | |
| May 16, 3:00 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 30 min |
| May 16, 3:04 PM MDT | Special Weather Statement | SLC | Tooele | 41 min |
| May 16, 3:24 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 51 min |
| May 16, 3:30 PM MDT | Special Weather Statement | SLC | Cache | 45 min |
| May 16, 3:32 PM MDT | Special Weather Statement | SLC | Weber | 43 min |
| May 16, 4:15 PM MDT | Special Weather Statement | SLC | Box Elder | 45 min |
| May 16, 4:19 PM MDT | Special Weather Statement | SLC | Box Elder | 41 min |
| May 16, 4:39 PM MDT | Special Weather Statement | SLC | Box Elder | 51 min |
| May 16, 5:07 PM MDT | Special Weather Statement | SLC | Box Elder | 53 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.